Don’t Go Overboard With Pain Meds

August 22, 2014 in Our News & Bulletins by Guardian Angels Home Health

What do you do if you have a headache, stiff neck, aching joints, or muscle pain? Most of us would reach for that bottle of over-the-counter (OTC) pain medicine. But how many of us consider the dangerous side effects of overuse?

A recent study, analyzing data collected by the National Poison Data System, found that accidental acetaminophen overdoses increased 44 percent from 2000 to 2007. Acetaminophen is the active ingredient in Tylenol and other pain medications and is the cause of nearly half of the acute liver failure cases in the U.S.

If the recommended dosage of OTC pain meds isn’t helping with your nagging aches and pains, don’t just pop extra pills. Consult with your doctor for the best remedy for your situation.

Source: Bond G, Ho M, Woodward R. Trends in hepatic injury associated with unintentional overdose of paracetamol (acetaminophen) in products with and without opioid. Drug Safety. 2012 Feb; 35 (2): 149-157

Pain Medicine

Print Friendly